Illinois, 2018

Winter Weather in Illinois, April 7, 2018

April 7, 2018 · NWS PAH · 14 events in 14 counties and zones

A rare April snowfall was observed in southern Illinois, mainly south of the Interstate 64 corridor. As surface low pressure moved from east Texas into Mississippi and Alabama, most precipitation on the afternoon and evening of April 6th stayed to the south.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A rare April snowfall was observed in southern Illinois, mainly south of the Interstate 64 corridor. As surface low pressure moved from east Texas into Mississippi and Alabama, most precipitation on the afternoon and evening of April 6th stayed to the south. However, a secondary low developed and interacted with enough leftover moisture to produce a band of precipitation overnight into the morning hours on April 7th. Cold air funneled into the region through the night, allowing precipitation to quickly change over to snow, with a very brief transition period of sleet for some locations. Many locations picked up anywhere from 0.5 to 1.2 of snow, particularly in the southern tip of the state. This was the 1st measurable snow in the month of April since 1983 for many locations. Impacts to travel were minimal due to warm pavement temperatures, which melted the snow on roadways. The highest reported snow amount was 1.2 inches in Golconda in Pope County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 6, 10:57 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 6, 10:57 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1157 PM CDT Fri Apr 6 2018

.UPDATE...
Issued at 1157 PM CDT Fri Apr 6 2018

Updated Aviation Discussion for 06z TAFs.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 232 PM CDT Fri Apr 6 2018

Latest model runs continue to conjure up a minor impact snow
event, mainly later tonight into Saturday morning.

Consensus is that even though most of our area will miss the main
system moving south across Dixie this evening and tonight, a
secondary mid lvl short wave will drop in on the back side of the
system after midnight, and generate a broad area of generally
light precip from southern MO across much of our region south of
I-64.

Even though surface temps have been up near 60 today in many
locations, very blustery north winds will surge in around or just
after sunset...and advect much colder reading into the region
before midnight in many areas. Some locations will drop off 25
degrees or so in a matter of 3-5 hours. By the time the bulk of
the precip arrives later tonight into Saturday morning, progged
thermal soundings suggest all snow as the precip type and surface
temps falling to near or below freezing. Best guess right now is
for an inch or two in some locations, esp on grass and elevated
objects. Could be locally higher amounts if banding were to get
going, but that is a tough call right now. Still believe main
travel impacts would be on elevated roadways such as bridges and
overpasses toward and just after sunrise Sat.

Hence, believe confidence is high enough at this time to hoist
Winter Weather Advisory headlines over about the southeastern two
thirds of the forecast area, generally south and east of Van
Buren MO to Marion IL...over to and south of the EVV/OWB tri state
region.

This may eventually have an impact on high max temps Saturday, as
there may be a layer of snow to melt off. Will likely end up 25
degrees below normal for the day. Another widespread freeze will
be likely Sat night as skies clear and high pressure moves in
close the region.

.LONG TERM...(Monday through Friday)
Issued at 232 PM CDT Fri Apr 6 2018

Medium confidence in the extended due to slightly different
solutions for placement of precipitation.

Although the different solutions are subtle they still exist which is
why confidence is only medium. Sunday a surface high will drift off
toward the east coast. This will allow a warm front to lift toward
the area bringing a chance of rain by Sunday afternoon. Temperatures
stay above freezing over the area but not by much. So a wintry mix
cant be ruled out overnight but little to no impacts expected from
any wintry weather. A trailing cold front should move through the
area overnight which will allow for frost across most of the area
early Monday morning. As we head through the week there will be a
warming trend. In fact we could be at or even above normal by
Thursday and Friday. Thursday into Friday we will have an
approaching cold front as a warm front lifts through the region.
This will result in a chance of rain again. However soundings
indicate mostly dry low levels will monitor this closely as it could
have in impact on the area late next week.

&&

.AVIATION...
Issued at 1157 PM CDT Fri Apr 6 2018

Gusty northerly winds will continue through the night, with gusts
of 20 to 30 kts. Snow over southwest Missouri has shown a
weakening trend and guidance has been less bullish regarding snow
coverage in our area. However, some short range models still show
snow developing after 09z, particularly across west Kentucky.
Figure KPAH/KOWB will be most likely terminals to see snow for a
few hours. Any lingering snow should move east of the area by
15-16z. There is currently a narrow band of MVFR cigs working down
from KOWB/KEVV, which may come close to KPAH briefly. Otherwise,
expect low VFR cigs for most the night into the morning hours.
Can't rule out some MVFR cigs for a time early in the morning, but
doesn't look to last for very long. Skies clear from the
northwest late morning through the afternoon hours. Winds will
slowly decrease through the day as well.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory from 3 AM to 10 AM CDT Saturday for
     ILZ085>094.

     Freeze Warning until 8 AM CDT Saturday for ILZ088>094.

MO...Winter Weather Advisory from 3 AM to 10 AM CDT Saturday for
     MOZ086-087-100-107>112-114.

     Freeze Warning until 8 AM CDT Saturday for MOZ086-087-100-
     107>112-114.

IN...Winter Weather Advisory from 3 AM to 10 AM CDT Saturday for
     INZ085>088.

KY...Winter Weather Advisory from 3 AM to 10 AM CDT Saturday for
     KYZ001>022.

     Freeze Warning until 8 AM CDT Saturday for KYZ001>022.

&&

UPDATE...SP
SHORT TERM...GM
LONG TERM...KH
AVIATION...SP
Hazardous weather outlook, Apr 6, 2:22 PM CST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
322 PM CDT Fri Apr 6 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
322 PM CDT Fri Apr 6 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A winter weather advisory is in effect late tonight into Saturday
morning for western Kentucky, most of southeast Missouri, and
portions of far southern Illinois and southwest Indiana. One to
two inches of snow can be expected. Please refer to the latest
advisory product for more information.

Freezing temperatures are also expected late tonight into Saturday
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Freezing temperatures and frost are forecast again Sunday
morning. Frost is also possible Monday morning and again Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports are
highly encouraged.

MEFFERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather. Local standard time, as filed.

Winter Weather, Alexander

When
April 7, 1:00 AM CST to 10:00 AM CST
Where
Alexander forecast zone
Reported by
Social Media
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
April 7, 1:00 AM CST to 10:00 AM CST
Where
Franklin forecast zone
Reported by
Social Media
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
April 7, 1:00 AM CST to 10:00 AM CST
Where
Gallatin forecast zone
Reported by
Social Media
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
April 7, 1:00 AM CST to 10:00 AM CST
Where
Hamilton forecast zone
Reported by
Social Media
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Hardin

When
April 7, 1:00 AM CST to 10:00 AM CST
Where
Hardin forecast zone
Reported by
Social Media
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
April 7, 1:00 AM CST to 10:00 AM CST
Where
Jackson forecast zone
Reported by
Social Media
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
April 7, 1:00 AM CST to 10:00 AM CST
Where
Johnson forecast zone
Reported by
Social Media
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Weather, Massac

When
April 7, 1:00 AM CST to 10:00 AM CST
Where
Massac forecast zone
Reported by
Social Media
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Weather, Pope

When
April 7, 1:00 AM CST to 10:00 AM CST
Where
Pope forecast zone
Reported by
Social Media
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Weather, Pulaski

When
April 7, 1:00 AM CST to 10:00 AM CST
Where
Pulaski forecast zone
Reported by
Social Media
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
April 7, 1:00 AM CST to 10:00 AM CST
Where
Saline forecast zone
Reported by
Social Media
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Union

When
April 7, 1:00 AM CST to 10:00 AM CST
Where
Union forecast zone
Reported by
Social Media
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Weather, White

When
April 7, 1:00 AM CST to 10:00 AM CST
Where
White forecast zone
Reported by
Social Media
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
April 7, 1:00 AM CST to 10:00 AM CST
Where
Williamson forecast zone
Reported by
Social Media
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745151, 745153, 745154, 745155, 745156, 745157, 745158, 745159, 745161, 745162, 745163, 745164, 745167, 745168.